Over-the-counter supplements can be bought "as openly and as freely as food"—but that doesn't make them safe. "So just like you can buy some broccoli or a can of tomato sauce, you can just buy whatever sort of supplements or botanicals or probiotics you want in the store," says Pieter Cohen, MD. "These products are health products and should be considered just like over-the-counter medications. We know that we have to be careful with [drugs like aspirin and Motrin]. And supplements should be treated the same way." Here are five side effects of popular supplements everyone should know about, according to experts. Read on—and to ensure your health and the health of others, don't miss these Sure Signs You've Already Had COVID.
Vitamin D is one of the most popular supplements on the market—but taking too much can make you sick. "Vitamin D toxicity, also called hypervitaminosis D, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin D in your body," says Katherine Zeratsky, RD, LD. "Vitamin D toxicity is usually caused by large doses of vitamin D supplements — not by diet or sun exposure. That's because your body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don't contain large amounts of vitamin D. The main consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause nausea and vomiting, weakness, and frequent urination. Vitamin D toxicity might progress to bone pain and kidney problems, such as the formation of calcium stones."
Taking too much iron can be incredibly dangerous, experts warn. "Iron is a fat-soluble nutrient," says NASM-certified personal trainer Maia Appleby. "When you take in more than you can use, your body excretes very little of it and stores the excess in your liver, tissues and other organs. If you overdose on iron supplements, seek immediate medical attention, as the damage to your organs can quickly elevate to serious levels. Because toxicity usually occurs due to excessive supplement intake, it is safer to get the iron you need from food. A 3-ounce serving of chicken liver, oysters or beef liver gives you 30 to 60 percent of your recommended daily intake for iron, while the same serving size of roast beef, dark turkey or ground beef provides 10 to 20 percent. Some plants, such as soybeans, lentils, black-eyed peas and spinach, are also good sources of iron, as are iron-fortified cereals and grains. Serve your iron-rich foods with a side of veggies — the vitamin C will enhance iron absorption."
Multivitamins For Children
"Multivitamins aren't necessary for most healthy children who are growing normally," says Jay L. Hoecker, MD. "Foods are the best source of nutrients. Regular meals and snacks can provide all the nutrients most preschoolers need. While many young children are picky eaters, that doesn't necessarily mean that they have nutritional deficiencies. Many common foods — including breakfast cereal, milk and orange juice — are fortified with important nutrients, such as B vitamins, vitamin D, calcium and iron. So your child may be getting more vitamins and minerals than you think. Furthermore, multivitamins aren't without some risks. Megadoses of vitamins and minerals can be toxic. In addition, some vitamins and minerals can interact with medications your child may take."
Vitamins A and E
Be careful with vitamins A and E, researchers warn. "A 2012 review of research published in the Cochrane Database found that taking daily vitamin E supplements may increase the risk of dying prematurely," says Donald Hensrud, MD. "Vitamin A — The same review found large doses of vitamin A supplements were also associated with an increased risk of dying prematurely."
Taking too much vitamin C could potentially interfere with prescription medication and cause complications. High doses of vitamin C may cause diarrhea or stomach upset," says Robert H. Shmerling, MD. "There have also been concerns that high-dose vitamin C supplementation may interfere with blood thinners or cholesterol-lowering medications."